Alert archive / Michigan / Wind Advisories in 2019

Wind Advisory 5, NWS Grand Rapids, MI

October 31, 201911 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Oct 31, 2019, 4:07 AM EDT for 11 counties in Michigan. It took effect at Oct 31, 2019, 5:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 31, 2019, 4:07 AM EDT (08:07 UTC)
In effect from
Oct 31, 2019, 5:00 PM EDT
Expired
Oct 31, 2019, 12:00 PM EDT
In force
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS73 KGRR 310807
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
407 AM EDT Thu Oct 31 2019

MIZ052-058-059-064>067-071>074-311615-
/O.NEW.KGRR.WI.Y.0005.191031T2100Z-191101T0300Z/
Gratiot-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Alma, Ionia, St. Johns, Holland, 
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
407 AM EDT Thu Oct 31 2019

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

The National Weather Service in Grand Rapids has issued a Wind
Advisory...which is in effect from 5 PM this afternoon to 11 PM
EDT this evening. 

HAZARDOUS WEATHER...

 * Winds gusting over 45 mph. 


IMPACTS...

 * Scattered power outages.

 * Halloween decorations blowing around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
937 
WWUS73 KGRR 311600
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1200 PM EDT Thu Oct 31 2019

MIZ052-058-059-064>067-071>074-311700-
/O.CAN.KGRR.WI.Y.0005.191031T2100Z-191101T0300Z/
Gratiot-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Alma, Ionia, St. Johns, Holland, 
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1200 PM EDT Thu Oct 31 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Wind Advisory. 

HAZARDOUS WEATHER...

 *  This wind advisory has been replaced by a winter weather
    advisory. Please refer to that for additional details.

IMPACTS...

 * Please refer to the winter weather advisory that replaces this
   wind advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 31, 3:29 AM EDT, 38 minutes earlier.

Area forecast discussion, Oct 31, 3:29 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 AM EDT Thu Oct 31 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 327 AM EDT Thu Oct 31 2019

- Rain changing to snow today

- Windy and cold with snow showers tonight

- Cold weather continues into the weekend

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 327 AM EDT Thu Oct 31 2019

Forecast problems include nailing down snow amounts and potential
for winds gusting over 40 mph late this afternoon and evening.
There were no changes made to the snow amounts with this update
but the amounts had been tweaked down last evening. Area of mid
level f-gen forcing moves through today with colder air wrapping
into the storm circulation with rain changing to snow by this
afternoon. We expect 2 to 4 inches across the northern zones by
the time the snow tapers off tonight, especially the higher
elevations of Osceola County with lesser amounts closer to Lake
Michigan. Some snow may accumulate on the roads after dark even in
areas that are not in the advisory so this will have to be
watched and the advisory may need to be expanded south and east.

We expect some icy or snowy roads may persist into the Friday
morning commute but lower dew points advecting in may help the
cause by causing some sublimation of ice on surfaces.

Forecast wind profiles show potential for 40 knot winds to mix to
the surface at times as string cold advection gets underway late
this afternoon and through the evening. Trick or treaters will be
dealing with wind chills in the 20s.

Friday looks tranquil but a clipper on Saturday should bring snow
showers with lake enhanced snow continuing into Sunday. Another
clipper early next week could bring more snow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 145 AM EDT Thu Oct 31 2019

IFR and LIFR conditions in rain and fog will prevail through the
afternoon then there could be some improvement later this
afternoon or evening as rain transitions to snow showers. North
winds will gust to 20 knots at times.

&&

.MARINE...
Issued at 327 AM EDT Thu Oct 31 2019

No changes to the Small Craft Advisory or Gale Warning. Peak of
the winds and waves will be late afternoon and evening. Small
Craft Advisory will be needed to replace the Gale Warning from
Friday right through the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 5 PM this afternoon to 11 PM EDT this evening
     for MIZ052-058-059-064>067-071>074.

     Lakeshore Flood Advisory from 2 PM this afternoon to 8 AM EDT
     Friday for MIZ037-043-050-056-064-071.

     Winter Weather Advisory until 8 AM EDT Friday for MIZ037>039-043.

     Winter Weather Advisory from 2 PM this afternoon to 8 AM EDT
     Friday for MIZ040-044>046-050-051-056-057.

LM...Small Craft Advisory until 2 PM EDT this afternoon for
     LMZ844>849.

     Gale Warning from 2 PM this afternoon to 2 AM EDT Friday for
     LMZ844>849.

&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Oct 30, 4:28 AM EDT, 23 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
428 AM EDT Wed Oct 30 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-310830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
428 AM EDT Wed Oct 30 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow could cause hazardous travel conditions Thursday night
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-310830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
428 AM EDT Wed Oct 30 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will become hazardous to small craft late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions will be hazardous for mariners through Friday.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 10:08 PM EDTRiver Flood WarningGRRClinton6 days
Oct 31, 10:20 AM EDTLakeshore Flood WarningGRRVan Buren17 hr
Oct 31, 12:56 PM EDTRiver Flood WatchGRRKent5 days
Oct 31, 12:56 PM EDTRiver Flood WatchGRROttawa6 days

Nearby

Wind Advisories in Michigan, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.